Arkansas, 2013

Hail and Damaging Winds in Arkansas, May 21, 2013

May 21, 2013 · NWS MEG · 4 events in 2 counties and zones

An upper trough and an associated cold front moved into the Lower Mississippi Valley during the evening of May 21st, 2013. Several rounds of showers and thunderstorms developed ahead of the system affecting the Mid-South.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper trough and an associated cold front moved into the Lower Mississippi Valley during the evening of May 21st, 2013. Several rounds of showers and thunderstorms developed ahead of the system affecting the Mid-South. Some storms became severe producing large hail, damaging winds, and flash flooding. The first round of storms moved through during the morning hours while a second round affected the region during the afternoon into the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 20, 10:35 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, May 20, 10:35 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1135 PM CDT MON MAY 20 2013

.DISCUSSION...

UPDATED FOR 06Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 836 PM CDT MON MAY 20 2013/

UPDATE...

LINE OF SEVERE THUNDERSTORMS CURRENTLY MOVING THROUGH SOUTHWEST
MISSOURI AND NORTHWEST ARKANSAS SHOULD PUSH INTO RANDOLPH AND
LAWRENCE COUNTIES BETWEEN 10-11 PM CDT. LINE SHOULD WEAKEN SOME BY
THE TIME IT REACHES NORTHEAST ARKANSAS DUE TO THE LOSS OF DAYTIME
HEATING. HOWEVER...THERE WILL STILL MAY BE A FEW STRONG TO SEVERE
THUNDERSTORMS THAT MAY OCCUR. WILL UPDATE TO BUMP UP POPS. UPDATE
WILL BE OUT SHORTLY.

KRM

DISCUSSION... /ISSUED 324 PM CDT MON MAY 20 2013/

TONIGHT THROUGH WEDNESDAY...

FAIRLY DECENT MODEL AGREEMENT THROUGH THE SHORT TERM...WITH JUST
SOME ISSUES RESOLVING THE CONVECTION THAT IS DEVELOPING OFF TO THE
WEST AND HOW IT WILL MOVE THIS WAY TONIGHT...AND AGAIN TOMORROW.
NOT ENOUGH DIFFERENCES TO LOWER FORECAST CONFIDENCE TOO
MUCH...REMAINS ABOVE AVERAGE. RIDGING LOOKS TO CONTINUE TO HOLD ON
THROUGH THE EVENING WITH THE SOUTHERLY FLOW CONTINUING TO PULL
MOIST GULF AIR INTO THE MIDSOUTH. CONVECTION OFF TO THE WEST MAY
ORGANIZE THIS EVENING AND MAKE A RUN AT THE REGION LATE
TONIGHT...PUSHING INTO THE NW HALF OF THE FORECAST AREA...THOUGH
WEAKENING DRAMATICALLY AS IT PUSHES INTO THE RIDGE. LITTLE IF ANY
SEVERE WEATHER THREAT. CLOUDS LEFT BEHIND WILL LIMIT HEATING SOME
AND LIKELY DAMPEN THE ENVIRONMENTS ABILITY TO DESTABILIZE
SUFFICIENTLY FOR SEVERE STORMS. SOME SCTD SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE AND INCREASE IN COVERAGE FROM THE
WEST DURING THE LATE AFTERNOON INTO THE EVENING AND
OVERNIGHT...ESPECIALLY AFTER WED 00Z. SEVERE STORM CHANCES SEEM
SMALL DUE TO SOME LIMITING FACTORS SUCH AS THE TIME OF DAY THE
BULK OF THE STORMS WILL REACH THE REGION...MODEST
INSTABILITY...AND NOT TOO IMPRESSIVE LAPSE RATES ACCORDING TO THE
LATEST SOUNDINGS. GUSTY WINDS AND MODERATE TO HEAVY RAINFALL WILL
BE VERY LIKELY. FRONT WILL PUSH THROUGH THE REGION WEDNESDAY WITH
THE SHOWERS AND THUNDERSTORMS EXITING THE AREA BY LATE IN THE DAY
FOR MUCH...IF NOT ALL OF THE REGION. -ABS

THURSDAY THROUGH SUNDAY...

DRIER AND COOLER AIR WILL WORK INTO THE REGION BEHIND THE FRONT AS
SURFACE HIGH NUDGES INTO THE MIDSOUTH. EACH DAY SHOULD BE DRY
THROUGH SUNDAY...WITH SLIGHTLY BELOW NORMAL OR NORMAL TEMPS
THURSDAY THROUGH SATURDAY...AND WARMING SUNDAY WITH A SOUTHERLY
PUSH OF WARMER AND MORE MOIST AIR FROM THE GULF AS RIDGING EXPANDS
ACROSS THE REGION. POSSIBLE RETURN OF DIURNAL SHOWERS AND THUNDERSTORMS
EARLY NEXT WEEK. -ABS

&&

.AVIATION...

06Z TAF CYCLE

A WEAKENING LINE OF SHRAS AND TSRAS WILL PUSH INTO WESTERN PARTS OF THE
MIDSOUTH OVERNIGHT. EXPECT THE LINE TO HOLD TOGETHER AND REACH
KJBR AFT 21/08Z AND GLANCE KMEM AFT 21/10Z. KMKL AND KTUP WILL
REMAIN VFR FOR THE REMAINDER OF THE NIGHT. EXPECT SOME LEFTOVER
SHRAS AND PATCHY MVFR CIGS TUESDAY MORNING. ANY LOWER CONDS WILL
IMPROVE TO VFR BY MIDDAY TUESDAY. EXPECT ANOTHER ROUND OF SHRAS AND
TSRA TO DEVELOP AND START TO IMPACT WESTERN AREAS OF THE MIDSOUTH
LATE TUESDAY AFTN INTO TUESDAY EVENING. ADDED TEMPOS FOR TSRAS AT
KJBR...KMEM AND KMKL FOR TUESDAY EVENING.

SOUTH WINDS AT 6-10 KTS TONIGHT...INCREASING TO 12-14 KTS WITH
HIGHER GUSTS BY TUESDAY AFTN.

SJM

&&

.AVIATION...

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  74  88  70  83 /  10  30  80  50
MKL  71  85  69  82 /  10  30  70  50
JBR  70  84  66  82 /  60  60  80  30
TUP  70  88  69  82 /  10  20  50  60

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 20, 11:56 PM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1256 AM CDT TUE MAY 21 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-211200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1256 AM CDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

STRONG TO SEVERE STORMS ARE POSSIBLE OVERNIGHT ACROSS NORTHEAST
ARKANSAS AND THE BOOTHEEL OF MISSOURI. LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN THREATS FROM ANY THUNDERSTORMS THAT REACH SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A VERY SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH
OF THE MID SOUTH FROM LATE TUESDAY AFTERNOON THROUGH TUESDAY
NIGHT. THIS AREA WILL INCLUDE ALL OF EASTERN ARKANSAS...THE
MISSOURI BOOTHEEL...ALL OF WEST TENNESSEE...AND NORTHWEST
MISSISSIPPI. MANY LIMITING FACTORS COULD KEEP STORMS FROM BECOMING
STRONG TO SEVERE...BUT THOSE THAT DO BECOME SEVERE WILL BE
CAPABLE OF PRODUCING THE MAIN THREAT OF DAMAGING WINDS. HEAVY
RAINFALL WILL ALSO BE POSSIBLE AS THE AIRMASS WILL REMAIN VERY
MOIST.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY OVERNIGHT SEVERE WEATHER REPORTS TO THE NATIONAL
WEATHER SERVICE IN MEMPHIS. LOW PROBABILITY OF SPOTTER ACTIVATION
FOR MUCH OF THE MID SOUTH FROM LATE TUESDAY AFTERNOON THROUGH
TUESDAY NIGHT.

In the hours before

Special weather statement, May 20, 11:47 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1247 AM CDT TUE MAY 21 2013

ARZ008-009-017-018-210615-
CLAY AR-GREENE AR-LAWRENCE AR-RANDOLPH AR-
1247 AM CDT TUE MAY 21 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 115 AM CDT FOR...

  WESTERN CLAY COUNTY IN EASTERN ARKANSAS...
  GREENE COUNTY IN EASTERN ARKANSAS...
  LAWRENCE COUNTY IN EASTERN ARKANSAS...
  RANDOLPH COUNTY IN EASTERN ARKANSAS...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL AND WINDS TO
45 MPH WAS LOCATED FROM 10 MILES NORTH OF SUCCESS TO 4 MILES
SOUTHWEST OF LAKE CHARLES STATE PARK AT 1247 AM CDT...MOVING EAST AT
60 MPH.

PEOPLE IN CLAY...GREENE...LAWRENCE AND RANDOLPH COUNTIES...INCLUDING
LOCATIONS NEAR BLACK ROCK...CORNING...CROWLEYS RIDGE STATE PARK...
HOXIE...LAKE CHARLES STATE PARK...LAKE FRIERSON STATE PARK...
MARMADUKE...PARAGOULD...POCAHONTAS AND WALNUT RIDGE...SHOULD MONITOR
THIS STORM CLOSELY.

&&

LAT...LON 3650 9037 3601 9040 3596 9073 3597 9085
      3594 9087 3588 9136 3623 9136 3625 9133
      3625 9127 3637 9128 3639 9132 3641 9131
      3643 9136 3646 9137 3650 9142
TIME...MOT...LOC 0547Z 261DEG 52KT 3659 9066 3602 9116
Special weather statement, May 21, 12:00 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
100 AM CDT TUE MAY 21 2013

ARZ048-049-058-210645-
LEE AR-PHILLIPS AR-ST. FRANCIS AR-
100 AM CDT TUE MAY 21 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 145 AM CDT FOR...

  LEE COUNTY IN EASTERN ARKANSAS...
  NORTHERN PHILLIPS COUNTY IN EASTERN ARKANSAS...
  SOUTHERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS TO 50 MPH WAS LOCATED
FROM 5 MILES NORTHWEST OF WHEATLEY TO 29 MILES SOUTHWEST OF GARRET
GROVE AT 100 AM CDT...MOVING EAST AT 60 MPH.

PEOPLE IN LEE...PHILLIPS AND ST. FRANCIS COUNTIES...INCLUDING
LOCATIONS NEAR MARIANNA...PALESTINE AND ST FRANCIS NATIONAL PARK...
SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3496 9115 3500 9053 3476 9058 3461 9059
      3457 9061 3457 9106 3473 9106 3474 9111
      3486 9111 3487 9112 3490 9113 3491 9116
TIME...MOT...LOC 0600Z 280DEG 52KT 3495 9108 3462 9147
Special weather statement, May 21, 12:09 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
109 AM CDT TUE MAY 21 2013

ARZ009-MOZ113-210700-
CLAY AR-DUNKLIN MO-
109 AM CDT TUE MAY 21 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 200 AM CDT FOR...

  NORTHERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTH CENTRAL DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING NICKEL SIZE HAIL WINDS TO 55 MPH WAS
LOCATED OVER DATTO AT 109 AM CDT...MOVING NORTHEAST AT 45 MPH.

PEOPLE IN CLAY AND DUNKLIN COUNTIES...INCLUDING LOCATIONS NEAR
CAMPBELL...CHALK BLUFF NATURAL AREA AND CORNING...SHOULD MONITOR THIS
STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.

&&

LAT...LON 3647 9006 3626 9072 3627 9074 3651 9075
      3650 9023 3654 9022 3655 9019 3659 9019
      3664 9014 3664 9006
TIME...MOT...LOC 0609Z 245DEG 38KT 3644 9066
Local storm report, May 21, 12:22 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
122 AM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 AM     TSTM WND GST     COLT                    35.13N 90.81W
05/21/2013  E60 MPH          ST. FRANCIS        AR   PUBLIC

            TREE LIMBS ALSO DOWN.

&&

CJC
Special weather statement, May 21, 12:26 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
126 AM CDT TUE MAY 21 2013

ARZ026>028-035-036-048-210715-
CRAIGHEAD AR-CRITTENDEN AR-CROSS AR-MISSISSIPPI AR-POINSETT AR-
ST. FRANCIS AR-
126 AM CDT TUE MAY 21 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 215 AM CDT FOR...

  SOUTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  EASTERN CROSS COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  EASTERN POINSETT COUNTY IN EASTERN ARKANSAS...
  ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS TO 55 MPH WAS LOCATED
FROM 3 MILES WEST OF BAY TO 3 MILES EAST OF PALESTINE AT 126 AM
CDT...MOVING EAST AT 45 MPH.

PEOPLE IN CRAIGHEAD...CRITTENDEN...CROSS...MISSISSIPPI...POINSETT AND
ST. FRANCIS COUNTIES...INCLUDING LOCATIONS NEAR BAY...CARAWAY...
EARLE...FORREST CITY...HUGHES...KEISER...LAKE CITY...LEPANTO...
MADISON...MARION...MARKED TREE...OSCEOLA...PALESTINE...PARKIN...
TRUMANN...TYRONZA...VILLAGE CREEK STATE PARK...WEST MEMPHIS...WILSON
AND WYNNE...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT ALSO INCLUDES BIG LAKE AND WAPANOCCA LAKE.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.

&&

LAT...LON 3544 9071 3584 9068 3582 8994 3540 9006
      3547 9007 3548 9011 3540 9018 3538 9018
      3541 9011 3538 9007 3531 9011 3529 9017
      3525 9013 3503 9022 3504 9029 3502 9031
      3496 9026 3491 9027 3491 9116
TIME...MOT...LOC 0626Z 273DEG 38KT 3575 9056 3543 9059
          3497 9081
Special weather statement, May 21, 12:30 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
130 AM CDT TUE MAY 21 2013

ARZ009-018-026-028-MOZ113-115-210700-
CLAY AR-CRAIGHEAD AR-GREENE AR-MISSISSIPPI AR-DUNKLIN MO-PEMISCOT MO-
130 AM CDT TUE MAY 21 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 200 AM CDT FOR...

  SOUTHEASTERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  EASTERN GREENE COUNTY IN EASTERN ARKANSAS...
  NORTHERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
  WESTERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL AND WINDS TO
50 MPH WAS LOCATED FROM 5 MILES NORTHWEST OF HOLCOMB TO LEACHVILLE
AT 129 AM CDT...MOVING EAST AT 45 MPH.

PEOPLE IN CLAY...CRAIGHEAD...DUNKLIN...GREENE...MISSISSIPPI AND
PEMISCOT COUNTIES...INCLUDING LOCATIONS NEAR BLYTHEVILLE...GOSNELL...
KENNETT...LEACHVILLE...MANILA...MARMADUKE...MONETTE...PARAGOULD...
PIGGOTT...RECTOR...SENATH AND STEELE...SHOULD MONITOR THIS STORM
CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.

&&

LAT...LON 3639 8996 3639 8976 3641 8974 3583 8989
      3584 9056 3632 9055 3648 8995
TIME...MOT...LOC 0629Z 282DEG 38KT 3646 9006 3592 9028

The radar

The Memphis radar (KNQA), 89 km away, was scanning. The volume nearest the first event began at 06:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Craighead

When
May 21, 12:30 AM CST to 12:35 AM CST
Where
Craighead County, (Jbr)jonesboro Muni to Caraway
Measured
52 kt (60 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
35.830, -90.650

Straight line winds of 60 mph moved through the region between Jonesboro and Caraway. A machine shed sustained major damage near Caraway. Numerous tree limbs were knocked down in the area as well.

Hail, Lawrence

When
May 21, 6:05 AM CST to 6:15 AM CST
Where
Lawrence County, 0.68 mi NE of Sedgwick
Measured
0.88 in hail
Reported by
Public
Coordinates
35.978, -90.863

Thunderstorm Wind, Craighead

When
May 21, 6:15 AM CST to 6:30 AM CST
Where
Craighead County, Jonesboro to 1.68 mi WSW of Phillips
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.830, -90.700

Straight line winds blew down a frame-only construction project on Post Road in Jonesboro.

Hail, Craighead

When
May 21, 2:15 PM CST to 2:30 PM CST
Where
Craighead County, 1.87 mi SW of Longwill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.698, -90.499

Quarter size hail fell about 3 miles northeast of Trumann.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456228, 456244, 456246, 456254.